Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What might a white patch of skin behind my ear accompanied with a sore be?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4124 Questions
I developed a white patch of skin behind my ear accompanied with a sore or two. What might it be?
Posted Sun, 23 Mar 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 38 minutes later
Brief Answer: Kindly send details and pictures Detailed Answer: Hi, Welcome and thanks for posting your query to the forum. I can understand your concern for the white patch and the sore behind your ear. The part of history provided by you is too short to reach to a conclusive point. I humbly request you to kindly elaborate the concern in terms of : - Since how long you have the white patch and problem of sores. - Does the white patch and sores appeared together or one after the other. - Do you feel any itching, burning or pain or any other problem over the white patch and the sores. - Do you see any kind of flaking or scaling on scalp or other areas. It would be best if you can send a picture of the affected area so that I can analyze it better. For that you have a feature to upload images by yourself at the right side of the query page. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia). Hope to hear soon from your side. Wish you good health. Regards. Dr Sanjay Kumar Kanodia MD (Dermatology & STD)
Above answer was peer-reviewed by
Follow-up: What might a white patch of skin behind my ear accompanied with a sore be? 3 minutes later
I first started feeling pain on it saturday. It only really irritates when im wearing my glasses.
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Post inflammatory hypo-pigmentation Detailed Answer: Hello, Welcome again to the forum and thanks for uploading the information as well as most importantly the picture which tells the complete things. After thoroughly analyzing the picture and correlating it with the wearing of glasses- I can make out that you have developed “Post inflammatory hypo-pigmentation” or PIH and related soreness due to the friction caused by the handle of the glasses particularly on left side( affected site). To tell you simply- the edge of the handle of glasses touches the skin over and behind the ear. It is normal to have friction of the glass handles over the skin surface of ear. But on regular and repeated friction which can occur due to improper wearing of glasses or due to heavy glasses or due imbalanced glasses (more on affected side) it causes mild soreness on that area. After soreness the skin is either healed or peeled off. This causes mild to moderate hypo-pigmentation due to less activity of the melanocytes (the color producing cells). Once the skin is peeled off the skin appears whitish which is known as Post inflammatory hypo-pigmentation. The soreness is due to the handle of the glass which is touching the area on and around the hypo-pigmentation. You need not to be worried about this condition as is quiet simple condition and never pose any problem. Some of the time you may confuse it with Vitiligo or leucoderma (white skin disease) but as I told above is a simple condition due to less activity of the melanocytes. For the management part- First and foremost change the glasses, modify the handles which are not touching the area of ear. If I were your treating dermatologist then would have suggested applying a cream containing “fluticasone” (mild steroid) over the affected area. It will soothe the area as well as reduce the chances of further spread ( if any) and the soreness. The whitish area may take quite long time of few months to regain its color so do not worry about the same. I hope these information will relax you. I will be glad to answer any further of your queries or if not then can close the discussion and rate the answer. Wish you good health. Regards. Dr Sanjay Kumar Kanodia MD (Dermatology & STD)
Above answer was peer-reviewed by
Follow-up: What might a white patch of skin behind my ear accompanied with a sore be? 5 minutes later
I forgot to mention she does use hai XXXXXXX r
Answered by Dr. Sanjay Kumar Kanodia 27 minutes later
Brief Answer: How long you are using hair XXXXXXX Detailed Answer: Hello, Can you please mention since how long you are using hair XXXXXXX If you are using it very recently then it should cause irritation all over the places where you are using it rather than one specific point behind the ear. It should be more generalized rather than localized if we consider XXXXXXX to be a cause of the problem. It means hair due can cause irritation and hypo-pigmentation but in those cases it causes irritation and burning all over the scalp skin which is quite severe just like a chemical burn in persons who are sensitive. I can see you are 62 years lady so you must be using it for quite a long time. Tell me if at any point of time you felt any type of irritation by hair XXXXXXX You also send me the picture of the area of glasses which is in contact with skin of ear. In my experience it must be having bit changed surface. Wish you good health. Regards. Dr Sanjay Kumar Kanodia MD (Dermatology & STD)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor